Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 10, NWS Albuquerque, NM

December 8, 20216 counties in New Mexico

NWS Albuquerque, NM issued this high wind watch at Dec 8, 2021, 2:06 AM MST for 6 counties in New Mexico. It took effect at Dec 8, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 2:06 AM MST (09:06 UTC)
In effect from
Dec 8, 2021, 5:00 PM MST
Expired
Dec 8, 2021, 2:02 PM MST
In force
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS75 KABQ 080906
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
206 AM MST Wed Dec 8 2021

NMZ212>215-082200-
/O.NEW.KABQ.HW.A.0010.211209T0000Z-211209T1200Z/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-
206 AM MST Wed Dec 8 2021

...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE 
TONIGHT...

* WHAT...West winds 45 to 55 mph with gusts up to 70 mph possible.

* WHERE...Sangre de Cristo Mountains, and Glorieta Mesa Including 
  Glorieta Pass.

* WHEN...From late this afternoon through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

33
1 follow-up statement
339 
WWUS75 KABQ 082102
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
202 PM MST Wed Dec 8 2021

NMZ212>215-090515-
/O.UPG.KABQ.HW.A.0010.211209T0000Z-211209T1200Z/
/O.NEW.KABQ.HW.W.0015.211209T0000Z-211209T1200Z/
Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo
Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre
de Cristo Mountains-
202 PM MST Wed Dec 8 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST 
THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Sangre de Cristo Mountains, and Glorieta Mesa Including 
  Glorieta Pass.

* WHEN...From 5 PM this afternoon to 5 AM MST Thursday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ221-223-090515-
/O.NEW.KABQ.WI.Y.0052.211209T0000Z-211209T1200Z/
Sandia and Manzano Mountains including Edgewood-Central Highlands-
202 PM MST Wed Dec 8 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST 
THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Sandia and Manzano Mountains including Edgewood, as well 
  as the Central Highlands.

* WHEN...From 5 PM this afternoon to 5 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

34

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 7, 10:25 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 7, 10:25 PM MST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1025 PM MST Tue Dec 7 2021

.AVIATION...
06Z TAF CYCLE
Westerly winds have diminished at the surface this evening, but will
remain strong near mountain tops through the TAF period. Strong SW/W
winds return for many terminals Wednesday afternoon with peak gusts
of 35-40kts along and east of the central mountain chain to the TX
border after 20Z to the end of the TAF period. Guidance continues to
suggest very strong mountain wave activity being generated along the
east slopes of the Sangre de Cristo Mountains where peak gusts of
50-70kts will be possible just off the deck. LLWS impacts look likely
from KRTN- KAXX- KLVS after the 00Z hour. Meanwhile a weak upper low
will bring -sn and mtn obscurations to the northwestern high terrain
Wednesday through Wednesday night.

24

&&

.PREV DISCUSSION...353 PM MST Tue Dec 7 2021...
.SYNOPSIS...
Tonight will favor mid and high clouds drifting across the region,
with the potential for light snow across the higher terrain of the
Tusas Mountains. Winds will remain elevated, especially across the
higher terrain, and this will expand into the plains throughout the
day on Wednesday. A disturbance will traverse the region Wednesday
night and this will increase the chances for snow showers over the
northern mountains. A couple inches are possible above 9,000 feet.
The main story will be the strong to damaging winds across the high
terrain and adjacent highlands. A more substantial and colder storm
system will impact the region Thursday into Friday. Winter hazards
will be a concern across western and northern New Mexico, with the
heaviest accumulations favoring the western slopes and peaks of the
northwest mountains. Snow levels drop to valley floors for Friday,
so lighter snow accumulations will also impact travel corridors such
as Interstate 40 and U.S. Highway 550. Strong to damaging winds will
be concern again during this period, particularly along and east of
the central mountains.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
A few showers will linger over the northern high terrain tonight and
Wednesday while west winds strengthen again over portions of the
central mountain chain and into northeast and east central New Mexico
by Wednesday afternoon. There could be some localized wind speeds
that meet wind advisory criteria, but will hold off on any highlights
at this time. Wednesday night though, winds along the central
mountain chain strengthen to about 55 to 65 kts and wind highlights
will need to be considered, especially along the Sangre de Cristo
mountains. Highs and lows will be about 5 to 15 degrees above normal.
99

LONG TERM...(THURSDAY THROUGH TUESDAY)...
A substantially stronger storm system, originating from the Gulf of
Alaska, will dive into the southwestern U.S. for Thursday. Southwest
flow will increase, and this will support strong moisture advection
into the northwest quadrant of the forecast area. In fact, the NAEFS
is depicting PWAT values approximately 1-2 standard deviations above
climatology between 18Z Thursday through 12Z Friday. Broad vertical
ascent will develop in advance of the trough axis on Thurs afternoon
and evening with widespread light/moderate pcpn becoming dominate in
the northwest zones. Snow levels will generally hover around 7,500 -
8,000 feet. Conditions are expected to deteriorate rapidly Thu night
as trough axis/cold front starts to enter the CWA. Meanwhile, strong
frontogenesis will support banded pcpn of moderate to heavy intensity,
and this will likely be the period of time in which accumulations may
be the most significant, especially along the Continental Divide. It
appears the best chances for rain/snow for the central zones will be
from 12Z-18Z Friday as the system shifts eastward. Unfortunately, the
downslope component will kill any significant chances for pcpn in the
eastern zones. Strong cold air advection is expected with this system,
and to put it into perspective, 700hPa temperatures over the northwest
zones will crater from around -2C at 00Z/Fri to -12C at 00Z/Sat. The
cold air will not come soon enough for the mid/lower RGV, including
ABQ, so the most likely scenario will be rain or rain/snow mix, with
a brief transition to snow at the tail-end of the pcpn event. Expect
activity to be focused in the Sangres/Raton Mesa for Friday afternoon.
Another significant hazard with this system will be the very strong to
damaging winds, especially along/east of the central mountains on Fri.
Latest GFS20 depicts nearly 90kts at 500hPa across northern NM, with
a broad corridor of 50-60kt winds at 700hPa on Fri afternoon. Expect
leeside cyclogenesis to develop, and this will aid in the strong sfc
pressure gradient across the plains. The scenario favors blowing snow
(west/north) as well as blowing dust (east). Nudged winds above model
guidance, entering the High Wind Warning category. The coldest lows of
the season are expected Fri night with several locales in the northern
mountains dropping below zero.

Quiet weather is expected for this weekend with below normal readings
continuing on Saturday with a warm-up expected on Sunday, especially
in the eastern plains. Another potent system is forecast to enter the
southwestern U.S. for Tuesday/Wednesday of next week. At this time, it
appears the hazards will once again be mountain snow and strong winds.
DPorter

&&

.FIRE WEATHER...
The weather will become more unsettled through the end of this week
and into next week. A few showers will linger over the northern high
terrain tonight and Wednesday while west winds strengthen again over
portions of the central mountain chain and into northeast and east
central New Mexico Wednesday. Locally elevated fire weather
conditions could develop Wednesday afternoon over the northeast and
east central as high temperatures warm to 10-15 degrees above
normal.

On Wednesday night, west winds gusting to around 50 to 60 mph will
be possible along the Sangre de Cristo mountains and stretching
southward toward the Clines Corners area. Another round of strong to
possibly damaging winds is forecast Thursday night and Friday
especially along and east of the central mountain chain. The winds
Thursday night and Friday will be associated with a much colder
storm system passing through the state, which will bring
accumulating snow to mainly the Chuska and Northwest Mountains and
wetting precipitation to the remainder of western and north central
New Mexico. Temperatures will finally drop a few degrees below
normal Friday into Saturday. They do rebound Sunday as winds
strengthen again central and east. The return to drier, warmer and
windy weather may result in critical conditions Sunday afternoon
along the I-40 corridor in eastern New Mexico. Another windy but
wetter system is possible next Tuesday/Wednesday but it would again
be primarily a west slope event. 99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 7, 3:23 AM MST, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MST Tue Dec 7 2021

NMZ201>241-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MST Tue Dec 7 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Light rain and mountain snow showers are likely across the far
northern and western high terrain today. A dusting to 1" of snow is
possible with locally reduced visibility and slick spots over high
mountain passes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The first significant storm system of the season will move through
the region Thursday and Friday with strong winds, rain, snow, and
significantly colder temperatures. Snowfall accumulations in excess
of 10" are possible in the high terrain around Chama with light to
moderate snowfall elsewhere across northern and western NM. Strong
to potentially damaging wind gusts of 65 to 75 mph are also possible
along the central mountain chain into the high plains of eastern NM
Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:02 PM MSTHigh Wind WarningABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos15 hr
Dec 8, 2:02 PM MSTWind AdvisoryABQBernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia15 hr
Dec 8, 2:07 PM MSTWinter Storm WatchABQRio Arriba, Taos12 hr

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.